New Mexico, 2012Flash Flood in New Mexico, July 16, 2012
July 16, 2012 · NWS ABQ · 1 event in 1 county or zone
Isolated thunderstorms produced locally heavy rainfall over and near Bandelier National Monument resulting in flash flooding in Frijoles Canyon. Several foot bridges constructed after significant flash flooding in 2011 were washed out and two people were stranded.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Isolated thunderstorms produced locally heavy rainfall over and near Bandelier National Monument resulting in flash flooding in Frijoles Canyon. Several foot bridges constructed after significant flash flooding in 2011 were washed out and two people were stranded.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jul 16, 11:49 AM MST, 24 minutes earlier.
Area forecast discussion, Jul 16, 11:49 AM MST, 24 minutes before
AREA FORECAST DISCUSSION...UPDATED...CORRECTED TYPO IN AVATION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1255 AM MDT MON JUL 16 2012
.AVIATION...
18Z TAF CYCLE
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED THROUGH
04Z TO 06Z TONIGHT. THUNDERSTORMS TO INITIALLY FAVOR THE WESTERN
AND NORTHERN HIGH TERRAIN AND EXTREME EASTERN PORTION OF CWA.
STEERING FLOW QUITE VARIABLE ACROSS THE AREA. THUNDERSTORMS OVER
THE NORTHERN MOUNTAINS WILL MOVE TO THE EAST...SO CONFIDENCE IS
FAIRLY HIGH FOR THUNDERSTORMS AT KLVS. THUNDERSTORMS ACROSS THE
WEST WILL MOVE TO THE NORTH OR NORTHEAST AND CONFIDENCE IS FAIRLY
HIGH THAT THUNDERSTORMS WILL INITIALLY IMPACT KGUP AND POSSIBLY
KABQ AND KSAF A LITTLE LATER...AROUND 21Z OR 22Z. IN THE EXTREME
EAST...MOVEMENT WILL BE TO THE SOUTH BUT COVERAGE WILL BE LESS.
EXPECT MVFR TO LOCALLY IFR CIGS AND VISIBILITIES NEAR
THUNDERSTORMS...SOME OF WHICH WILL PRODUCE LOCALLY HEAVY RAIN.
MOUNTAIN TOP OBSCURATIONS POSSIBLE AS WELL. SHOWERS AND BOUNDARY
INDUCED THUNDERSTORMS TO GRADUALLY DISSIPATE THROUGH AROUND 06Z TO
10Z. ANOTHER ACTIVE DAY IN STORE FOR TUESDAY.
05
&&
.PREV DISCUSSION...638 AM MDT MON JUL 16 2012...
DECIDED TO ISSUE A FLASH FLOOD WATCH FOR THE BURN SCARS OF CATRON
COUNTY...WHERE PRECIPITABLE WATER VALUES WILL REACH A LITTLE OVER
AN INCH THIS AFTERNOON. THIS MEANS THAT THUNDERSTORMS WILL BE
CAPABLE OF PRODUCING RAIN AT RATES OVER 1 INCH PER HOUR.
CONSIDERED ALSO ISSUING A FLASH FLOOD WATCH FOR THE BURN SCARS OF
THE JEMEZ MOUNTAINS...BUT PRECIPITABLE WATER VALUES WONT BE QUITE
AS HIGH THERE. IN ADDITION...MODELS AGREE ON GENERALLY HIGHER QPF
ALONG AND WEST OF THE CONTINENTAL DIVIDE TODAY.
44
.PREV DISCUSSION...316 AM MDT MON JUL 16 2012...
TODAY AND TUESDAY...THE MID LEVEL CENTER OF ANTICYCLONIC
CIRCULATION THAT HAS BEEN OVER NM WILL SHIFT SOUTHWARD OVER
NORTHERN MEXICO. MEANWHILE...A CLOSED UPPER LOW WILL SLIDE SLOWLY
SOUTHWARD ALONG THE PACIFIC NORTHWEST COAST. THIS WILL TILT THE
MONSOON MOISTURE PLUME...WHICH HAS BEEN OVER AZ THE LAST FEW
DAYS...OVER NM WITH A SIGNIFICANT UPTICK IN SHOWER AND
THUNDERSTORM COVERAGE AREAWIDE. PRECIPITABLE WATER VALUES WILL
CLIMB TO AROUND AN INCH...ENABLING SOME THUNDERSTORMS TO PRODUCE
LOCALLY HEAVY RAIN. ALL OF THE CLOUDS AND PRECIPITATION WILL
CAUSE HIGH TEMPERATURES TO FALL...WITH READINGS UP TO 11 DEGREES
BELOW NORMAL ACROSS THE WEST...UP TO 5 DEGREES BELOW NORMAL
CENTRAL AREAS...AND NEAR TO A LITTLE ABOVE NORMAL ACROSS THE
PLAINS.
WEDNESDAY...THE MID LEVEL ANTICYCLONIC CIRCULATION OVER NORTHERN
MEXICO WILL SHIFT NORTHWARD OVER WEST CENTRAL NM AS AN EASTERLY
WAVE NUDGES WESTWARD FROM SOUTH TEXAS. THIS WILL PULL SOME DRIER
AIR INTO NW NM AND WETTER AIR INTO EASTERN NM FROM THE SOUTHEAST.
AS A RESULT...A SHARPER THETA E AXIS WILL ALIGN FROM AROUND
SILVER CITY AND EL PASO TO TUCUMCARI AND CLAYTON. PWAT VALUES WILL
CLIMB OVER AN INCH ALONG AND ESPECIALLY EAST OF THE CENTRAL
MOUNTAIN CHAIN...WITH A POTENTIAL FOCUS FOR LOCALLY HEAVY RAIN
IN THE SOUTH CENTRAL MOUNTAINS AND ACROSS THE EASTERN PLAINS.
FLASH FLOODING WILL BE A CONCERN WITHIN AND BELOW LINCOLN COUNTY
BURN SCARS WEDNESDAY AFTERNOON AND EVENING.
THURSDAY AND FRIDAY...LOOK FOR SE FLOW TO SPREAD OVER THE FORECAST
AREA AS THE EASTERLY WAVE SLOWLY CROSSES NORTHERN MEXICO AND
SOUTHERN NM. A LOW LEVEL CONVERGENCE ZONE WILL BE FOUND ALONG THE
CONTINENTAL DIVIDE...WHERE THE MOST NUMEROUS SHOWERS AND STORMS WILL
DEVELOP. DESPITE THE SE FLOW...SOME DRIER AIR WILL ENTER THE EAST
CENTRAL AND NE PLAINS DURING THIS PERIOD...WITH ONLY SPOTTY SHOWERS
AND THUNDERSTORMS POSSIBLE THERE. HIGH TEMPERATURES WILL CONTINUE TO
VARY FROM NEAR TO A FEW DEGREES BELOW NORMAL AREAWIDE WED THROUGH
FRI.
THE COMING WEEKEND WILL FEATURE THE 500 MB HIGH PRESSURE CENTER
AROUND MO AND A CLOSED UPPER LOW OFF THE CA COAST. THIS WILL KEEP
A MONSOON MOISTURE PLUME OVER CENTRAL AND WESTERN NM...AS WELL AS
AZ. THIS PATTERN COULD RESULT IN LOCALLY HEAVY RAINFALL...
ESPECIALLY IF AN EASTERLY WAVE CAN GET CAUGHT UP IN THE FLOW AND
TRACK NORTHWARD INTO NM. DAYTIME HIGH TEMPERATURES MAY RISE A FEW
DEGREES ABOVE NORMAL IN THE EAST...WHILE REMAINING GENERALLY
WITHIN 3 DEGREES OF NORMAL CENTRAL AND WEST.
44
.FIRE WEATHER...
THE MOIST INSTABILITY PLUME WILL SHIFT EAST OVER THE NEXT FEW DAYS
DELIVERING GREATER CHANCES FOR MORE WIDESPREAD WETTING RAINFALL OVER
NM. A BRIEF DRYING PERIOD IS EXPECTED OVER FAR WESTERN NM WEDNESDAY
BEFORE THE PLUME MOVES BACK WEST OVER WESTERN NM THRU THE REMAINDER
OF THE FORECAST CYCLE. PWAT VALUES WILL APPROACH 1 INCH TODAY FOR
WESTERN NM WITH STEERING FLOW FROM WSW TO ENE NEAR 10-15 MPH. PWAT
VALUES REMAIN UNCHANGED TUESDAY WHILE STEERING FLOW BECOMES MORE WNW
TO ESE 10-15 MPH. THE WEAKEST STORM MOTIONS AND HIGHEST PWAT VALUES
OF 1-1.2 INCHES APPEAR TO BE WEDNESDAY THRU FRIDAY AND FOCUSED OVER
CENTRAL NM...THUS POTENTIAL FOR LOCALLY HVY RAIN OVER BURN SCARS
INCREASING THRU THIS PERIOD. MOISTURE VALUES WILL REMAIN NEAR TO
ABOVE CLIMATOLOGY THRU THE WEEKEND AND EARLY NEXT WEEK HOWEVER THE
GREATEST COVERAGE MAY SHIFT INTO FAR WESTERN NM AND ARIZONA.
MAX TEMPERATURES THRU THE PERIOD WILL BE NEAR TO SLIGHTLY BLW NORMAL
WHILE MIN TEMPS AVERAGE 5 TO 10F ABV NORMAL. HAINES VALUES WILL BE
LOW FOR MOST AREAS. RH RECOVERIES WILL TREND VERY GOOD TO EXCELLENT
FROM THE CENTRAL MTS WEST AND FAIR TO GOOD FOR EASTERN NM. MIN RH
VALUES WILL AVERAGE THE 20S OVER VALLEY AREAS AND THE EASTERN PLAINS
TO THE 30S AND 40S OVER THE HIGH TERRAIN.
GUYER
&&
.ABQ WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH THIS EVENING FOR THE FOLLOWING ZONES...
NMZ508-509.
&&
44
Hazardous weather outlook, Jul 16, 4:51 AM MST, 7 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
551 AM MDT MON JUL 16 2012
NMZ501>540-171200-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
551 AM MDT MON JUL 16 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.
.DAY ONE...TODAY AND TONIGHT
THE MONSOON MOISTURE PLUME WILL TILT OVER CENTRAL AND WESTERN NEW
MEXICO TODAY. LOCALLY HEAVY RAINFALL WILL BE POSSIBLE FROM SOME
THUNDERSTORMS WEST OF THE RIO GRANDE TO THE ARIZONA BORDER THIS
AFTERNOON AND EVENING. THE POTENTIAL EXISTS FOR FLASH FLOODING TO
DEVELOP WITHIN AND BELOW RECENTLY BURNED FORESTS...ESPECIALLY
THOSE IN CATRON COUNTY.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THE MONSOON MOISTURE PLUME WILL REMAIN OVER NEW MEXICO THIS WEEK
AND INTO THE WEEKEND. SOME THUNDERSTORMS WILL BE CAPABLE OF PRODUCING
LOCALLY HEAVY RAINFALL...ESPECIALLY IN THE AFTERNOON AND EVENING.
THE POTENTIAL EXISTS FOR MINOR FLOODING TO DEVELOP...AND FOR FLASH
FLOODING WITHIN AND BELOW ALL RECENTLY BURNED FORESTS.
.SPOTTER INFORMATION STATEMENT...
TO REPORT FLASH FLOODING...CONTACT LOCAL LAW ENFORCEMENT OR THE
NATIONAL WEATHER SERVICE. SELECT THE STORM REPORT LINK ON THE
NATIONAL WEATHER SERVICE WEBSITE...WWW.WEATHER.GOV/ABQ...OR CALL US AT
888.386.7637.
44
Flash Flood, Sandoval
- When
- July 16, 12:13 PM MST to 1:00 PM MST
- Where
- Sandoval County, 1.63 mi SE of Frijoles to 1.96 mi ESE of Frijoles
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Park/Forest Service
- Coordinates
- 35.761, -106.253
Several foot bridges washed out at Bandelier National Monument and two people stranded within Frijoles Canyon.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Missouri, July 16 to 19, 20123 deaths · 53 injured · 22 events
- Damaging Winds and Lightning Strikes in Alabama, July 16, 20121 death · $254,000 · 52 kt wind · 5 events
- Excessive Heat in Illinois, July 16 to 19, 20121 death · 17 events
- Heat in Wisconsin, July 16 to 17, 20121 death · 9 events
- Flash Flooding and Debris Flows in Washington, July 16 to 20, 2012$1.3 million · 1.75 in hail · 12 events
- Flash Flooding and Debris Flow in Oregon, July 16 to 20, 2012$232,000 · 2 in hail · 29 events
- Damaging Winds and Lightning Strike in Tennessee, July 16, 2012$100,000 · 55 kt wind · 3 events
- Damaging Wind and Lightning Strikes in Georgia, July 16, 2012$74,000 · 50 kt wind · 3 events
- Hail and Damaging Winds in Georgia, July 16 to 17, 2012$34,000 · 1 in hail · 12 events
- Hail and Damaging Winds in South Dakota, July 16, 2012$35,000 · 1.75 in hail · 10 events
- Flash Flood and Damaging Wind in Arizona, July 16, 20122 injured · $20,000 · 56 kt wind · 2 events
- Hail and Damaging Winds in South Carolina, July 16, 20121 injured · 1 in hail · 19 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 383437.